Discussions that mention vicoprofen

Pain Management board


I have had a weird problem lately with my "ears popping", kind of like when you change altitude in a plane or car. It mainly happens when I lay down, so it could it be my bad sinuses for all I know. However, I have both heard and read about hearing loss occuring from the use of Hydrocodone & Acetaminophen(Tylenol/APAP). In just the city of LA, they found 29 people who may have had their hearing damaged by Hydrocodone meds.

After initially taking Lortab I was changed to, and have most recently been, taking Vicoprofen. I just wondered if anyone knew about Hydrocodone causing ear problems, or has followed this problem? I found some information on the web, but most of it is rather outdated (pretty old actually) and only talks about that particular combination of the Hydro/Tylenol. Has anyone heard anything new about this, or have any recent information? My doctor talked about possibly returning me to Lortab instead of the Vicoprofen (b/c of GI problems) if the meds Im on now dont work for me, but now Im very leery of the Hydro/Apap combo. Also, considering how many ppl are on meds with that combo, and the problems of Tylenol in general (Liver, Overdose, GI)---why wouldnt doctors just put people with no GI condition on the Vicoprofen and tell them that if they eat food with it, that would be a safer alternative?

Anyways, I just wanted to know if my 'ear-popping' problems could be related to the Vicoprofen/Hydrocodone. I havent been on the 10/325 Lortab on a regular basis in quite some time now, so I think that if that combo is required, the few 5-day 10/500 Scripts they gave me for it (twice when they had me stop the VP) wouldnt cause a problem? Its amazing how in such a small amount of time, I went from a 'no-need of, clueless about narcotics' person, to a CP patient asking questions like this and sharing information with others that Ive found. Im not trying to scare anyone, in fact just the opposite: Im looking for clarification and updated information. I plan to ask my doctor the exact same question! Heres a quote from one of the articles I found, so maybe you can discuss it with your doctor if youve been on this combination for some time:

"In a retrospective observation conducted at the House Ear Clinic (HEC) in Los Angeles, physicians have found a possible correlation between permanent hearing loss and a commonly prescribed painkiller medication that combines hydrocodone and acetaminophen. This combination medication is distributed under various names including the brands Vicodin®, Hydrocet®, Lorcet®, Norco® and their generic counterparts. Over the past two years HEC physicians in L.A. have identified as many as 29 patients with moderate to profound hearing loss possibly resulting from extensive use of these painkillers. This unusually high incidence prompted the physicians to report their observations of this side effect to the Food and Drug Administration (FDA) and to alert consumers.

"We feel that it is our duty to warn the public that permanent hearing loss may result from prolonged, or excessive use of painkillers that combine hydrocodone and acetaminophen," said John W. House, M.D. "Recent media reports indicate that many people are becoming dependent on medications originally prescribed to treat temporary or chronic pain and we feel that their lives may be further complicated by loss of hearing."